Alert archive / Mississippi / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Aug 20, 2021, 3:47 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 3:47 PM CDT (20:47 UTC)
- Expired
- Aug 20, 2021, 4:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Hail
- 0.00 in
- Wind
- 50
Counties Forrest County, MS, Lamar County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 114 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1005 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133
WWUS84 KJAN 202047
SPSJAN
Special Weather Statement
National Weather Service Jackson MS
347 PM CDT Fri Aug 20 2021
MSZ064>066-072>074-202130-
Jones MS-Jefferson Davis MS-Covington MS-Lamar MS-Marion MS-
Forrest MS-
347 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northeastern Marion,
northern Forrest, southeastern Covington, northern Lamar,
southwestern Jones and southeastern Jefferson Davis Counties through
430 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Improve, or 10 miles northeast of Columbia, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hattiesburg, Petal, West Hattiesburg, Sumrall, Sanford, Rawls
Springs, Sunrise, Eastabuchie, Moselle, Improve and Melba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3124 8977 3149 8977 3156 8928 3135 8919
3115 8925
TIME...MOT...LOC 2047Z 268DEG 28KT 3135 8968
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
NFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 12:59 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 20, 12:59 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1259 PM CDT Fri Aug 20 2021 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: The area of focus for potential hazardous aviation weather conditions seems to be in the northeast portion of the forecast area, mainly including GWO/JAN/HKS/GTR/MEI, where the greater threat for TSRA this aftn/evng will be followed by sub-VFR ceilings developing late tonight into early Saturday morning. Expect any low ceilings to slow lift through mid late Saturday morning. /EC/ && .DISCUSSION... Forecast thinking was generally unchanged for this near term update with the greater threat for localized flash flooding continuing over northeast portions of the forecast area on the fringes of the more favorable cyclonic flow regime and mid level flow centered more over the TN Valley. Otherwise, we are observing negative low level thetae advection associated with increasing subtropical ridge influence, and this may help mitigate convective risk for the afternoon for much of our area. Looking ahead to Saturday, we are seeing a greater signal for a potential mesoscale convective system to affect mainly northern/eastern portions of the area in the afternoon in NW flow aloft associated with a minor perturbation in the low/mid levels. Will be looking more into this for the mid afternoon forecast issuance, and we may eventually need a mention in the HWO for severe potential. /EC/ Prior discussion below: Today and tonight: Today we will begin a slow transition from high rain chances being the main story to hot/humid conditions being the main story. Considerable low cloudiness exists across the area this morning with patches of fog. These will increase in coverage through sunrise before improving through the morning hours. With this morning's 00z KJAN sounding PW check, we were up to an impressive 2.3". Yet again guidance keeps 2-2.5" PW around most of the region through the day today while we remain on the back end of weakness extending from a mid/upper trough over Appalachia. With this trough gradually advancing eastward, the greatest rain chances will be shifting in kind. Today that axis will be oriented from north MS into east MS and central AL, with only isolated development for our central LA and southwest MS areas. Light showers were already ongoing early this morning with a disturbance moving eastward across the MS River. Guidance shows early convective development occurring with this feature - before the end of the morning and persisting through the afternoon. Given the moisture-rich environment, rainfall will be locally heavy at times, with CAM guidance explicitly depicting some higher QPF bullseyes. As some of the same areas were already soaked yesterday, we have opted to advertise a limited flood threat in the HWO/graphics for the northeast chunk of the area today. Convection may again linger beyond sunset before eventually tapering down. On the flip side of this, we'll have temps reaching the lower 90s over the southwest half of the area even as dewpoints struggle to mix down from the mid/upper 70s. Heat indices may reach the triple digits at times, possibly flirting with advisory criteria in some areas. However, heat stress will become a bigger issue as we head into the weekend. More on that follows... /DL/ Saturday through next week... As an upper trough lifts northward across the midsection of the country, upper heights will begin to significantly rise locally in its wake. A deep layer ridge will then be in control through the period with maximum 500 mb heights possibly reaching ~595 dam. This would represent a seasonal anomaly of around +5 dam and some of the highest height values we have seen so far this summer. This will send temperatures to near triple digits in some locations and heat indices over 105 F perhaps exceeding 110 F over a large portion of the Arklamiss will be possible over the weekend into next week. The best chance for rain comes at the start of the period Saturday before the upper height increases and associated warmer upper level temperatures start to significantly impede afternoon/evening thunderstorm development. Isolated to scattered coverage will remain possible each day, however, with the best chances for rain south of I-20 and specifically for the Pine Belt where seabreeze convection may penetrate. By midweek, the center of the upper high migrates a bit north of our area and our 500 mb heights drop into the 590-593 dam range. This still represents a 1-3 dam positive anomaly but may be sufficiently cooler aloft to allow for slightly lower temperatures and a bit better rain chances where isolated to scattered storms will become possible across the area. This more seasonably warm and humid, but not oppressively hot, airmass will persist through the remainder of the forecast period with a daily chance for rain. With dangerous heat being a near certainty, the hazardous weather outlook (HWO) was updated on Thursday to reflect the threat. For this forecast cycle, no changes to the forecast threat areas were made. /86/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 91 74 94 75 / 55 48 28 10 Meridian 87 72 92 73 / 72 61 54 19 Vicksburg 92 75 95 76 / 45 38 14 5 Hattiesburg 92 74 95 75 / 41 38 25 9 Natchez 91 73 94 74 / 37 34 10 2 Greenville 90 75 94 75 / 43 29 26 11 Greenwood 89 74 92 74 / 52 34 46 18 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Aug 20, 3:38 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 338 PM CDT Fri Aug 20 2021 ARZ074-LAZ007>009-015-016-MSZ040-047-053-212045- Ashley-Morehouse-West Carroll-East Carroll-Richland-Madison LA- Issaquena-Warren-Claiborne- 338 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Saturday EXCESSIVE HEAT THREAT...Elevated TIMING...Saturday The combination of heat and humidity will result in dangerous heat stress Saturday, especially from late morning through the afternoon. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The combination of heat and humidity will produce dangerous levels of heat stress in the Sunday to Tuesday time frame. A significant threat for dangerous heat stress values of 110 to 115 exists western portions of the outlook area, mainly along and west of the I-55 corridor, with much of the remainder of the area under an elevated threat. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. ARZ075-MSZ018-019-025-034-035-041-048-212045- Chicot-Bolivar-Sunflower-Leflore-Washington-Humphreys-Sharkey- Hinds- 338 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Saturday EXCESSIVE HEAT THREAT...Elevated TIMING...Saturday There is a threat for a few severe storms capable of producing wind gusts up to 60 mph Saturday, mainly in the afternoon. https://www.weather.gov/images/jan/graphicast/1.png) The combination of heat and humidity will bring dangerous heat stress Saturday, especially from late morning through the afternoon. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The combination of heat and humidity will produce dangerous levels of heat stress in the Sunday to Tuesday time frame. A significant threat for dangerous heat stress values of 110 to 115 exists western portions of the outlook area, mainly along and west of the I-55 corridor, with much of the remainder of the area under an elevated threat. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Saturday. MSZ028>033-037>039-043>046-049>052-056>058-212045- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston- Noxubee-Madison MS-Leake-Neshoba-Kemper-Rankin-Scott-Newton- Lauderdale-Smith-Jasper-Clarke- 338 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Saturday There is a threat for a few severe storms capable of producing wind gusts up to 60 mph Saturday, mainly in the afternoon. https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The combination of heat and humidity will produce dangerous levels of heat stress in the Sunday to Tuesday time frame. A significant threat for dangerous heat stress values of 110 to 115 exists western portions of the outlook area, mainly along and west of the I-55 corridor, with much of the remainder of the area under an elevated threat. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Saturday. MSZ026-027-036-042-212045- Grenada-Carroll-Holmes-Yazoo- 338 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for portions of central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Saturday EXCESSIVE HEAT THREAT...Limited TIMING...Saturday There is a threat for a few severe storms capable of producing wind gusts up to 60 mph Saturday, mainly in the afternoon. https://www.weather.gov/images/jan/graphicast/1.png) The combination of heat and humidity could bring dangerous heat stress to the area Saturday, especially from late morning through the afternoon. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The combination of heat and humidity will produce dangerous levels of heat stress in the Sunday to Tuesday time frame. A significant threat for dangerous heat stress values of 110 to 115 exists western portions of the outlook area, mainly along and west of the I-55 corridor, with much of the remainder of the area under an elevated threat. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Saturday. LAZ023>026-MSZ059>062-066-212045- Franklin LA-Catahoula-Tensas-Concordia-Jefferson-Adams- Franklin MS-Lincoln-Jones- 338 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for portions of northeast Louisiana, and south central Mississippi. .DAY ONE...Tonight and Saturday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The combination of heat and humidity will produce dangerous levels of heat stress in the Sunday to Tuesday time frame. A significant threat for dangerous heat stress values of 110 to 115 exists western portions of the outlook area, mainly along and west of the I-55 corridor, with much of the remainder of the area under an elevated threat. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. MSZ054-055-063>065-072>074-212045- Copiah-Simpson-Lawrence-Jefferson Davis-Covington-Marion-Lamar- Forrest- 338 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for portions of central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Saturday EXCESSIVE HEAT THREAT...Limited TIMING...Saturday The combination of heat and humidity could bring dangerous heat stress to the area Saturday, especially from late morning through the afternoon. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The combination of heat and humidity will produce dangerous levels of heat stress in the Sunday to Tuesday time frame. A significant threat for dangerous heat stress values of 110 to 115 exists western portions of the outlook area, mainly along and west of the I-55 corridor, with much of the remainder of the area under an elevated threat. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 20 && ...HAZARD LEGEND... *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Aug 20, 3:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
347 PM CDT Fri Aug 20 2021
MSZ064>066-072>074-202130-
Jones MS-Jefferson Davis MS-Covington MS-Lamar MS-Marion MS-
Forrest MS-
347 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northeastern Marion,
northern Forrest, southeastern Covington, northern Lamar,
southwestern Jones and southeastern Jefferson Davis Counties through
430 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Improve, or 10 miles northeast of Columbia, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hattiesburg, Petal, West Hattiesburg, Sumrall, Sanford, Rawls
Springs, Sunrise, Eastabuchie, Moselle, Improve and Melba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3124 8977 3149 8977 3156 8928 3135 8919
3115 8925
TIME...MOT...LOC 2047Z 268DEG 28KT 3135 8968
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:28 PM CDT | Flash Flood Warning | JAN | Scott, Smith | 3 hr |
| Aug 19, 7:34 PM CDT | Flash Flood Warning | JAN | Jones | 100 min |
| Aug 19, 7:41 PM CDT | Special Weather Statement | JAN | Rankin | 34 min |
| Aug 20, 3:05 PM CDT | Heat Advisory | JAN | Adams, Attala, Bolivar, Carroll, Claiborne, Copiah and 28 more | 3 days |
Nearby
Special Weather Statements in Mississippi, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.